Image
Menu Image

Cross-reactivity between paclitaxel and hazelnut: a case report


Reference:

Bukacel DG, Bander R, Ibrahim RB. Cross-reactivity between paclitaxel and hazelnut: a case report. J Oncol Pharm Pract. 2007;13(1):53-5.


Abstract:

A 73-year-old Caucasian woman with metastatic bladder cancer developed hives, itching, difficulty in breathing, and general ill-feeling during the first 10 min of her first infusion of paclitaxel. Paclitaxel was discontinued and the symptoms resolved after intravenous diphenhydramine and hydrocortisone treatment. Upon discussion with the patient, she described the sensation as similar to her reaction to hazelnuts. The patient’s only other allergy was to azithromycin, which presented as hives. A PubMed literature search revealed that paclitaxel is found in the components of the hazelnut tree and its nuts. While a nut-protein allergy cannot be ruled out, a cross-reaction between paclitaxel and hazelnuts is a possibility. Patients who describe an allergy to hazelnuts must be carefully observed while being treated with paclitaxel. The hazelnut allergy may not be a nut-protein allergy at all, but rather an allergy to the components of paclitaxel that reside in the hazelnut itself.

Bikram

Keywords:


PRINT

BACK TO LATEST RESEARCH